Texas, 2003

Tornado in Texas, November 17, 2003

November 17, 2003 · NWS LCH · 1 event in 1 county or zone

Seven homes were destroyed, and 11 were damaged from a short-lived tornado on River Road just below the Toledo Bend Dam.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Seven homes were destroyed, and 11 were damaged from a short-lived tornado on River Road just below the Toledo Bend Dam.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Nov 17, 5:47 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Nov 17, 5:47 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
547 PM CST MON NOV 17 2003

WILL UPDATE ZONES ZONES SHORTLY REPLACING TORNADO WATCH 950 WITH
TORNADO WATCH 952 IN EFFECT UNTIL MIDNIGHT.

PREVIOUS DISCUSSION..

...HEAVY RAIN AND SEVERE WEATHER EVENT POSSIBLE THRU TUE MORNING...

.OVERVIEW...
ALONG THE GULF COAST WE USUALLY SEE A SECONDARY SPIKE IN SEVERE
WEATHER AND HEAVY RAINFALL DURING THE MONTH OF NOVEMBER AND THIS
SEEMS TO BE HOLDING TRUE WITH THE UPCOMING EVENT.

A VERY SHARP UPPER LEVEL TROUGH WILL MOVE ACROSS THE FORECAST AREA
TONIGHT AND TUESDAY. STRONG MID AND UPPER LEVEL DYNAMICS WILL BE
INCREASING ACROSS THE FORECAST AREA. VERY FAVORABLE UPPER LEVEL
DIVERGENCE WITH RIGHT ENTRANCE REGION OF 125-145KT OVER THE AREA BY
LATE TONIGHT AND TUESDAY MORNING. IMPRESSIVE LIFT ALSO NOTED AT 7H.
LOW LEVEL WINDS AND SHEAR WILL ALSO INCREASE AS TROUGH MOVES TOWARD
THE AREA. HELICITY VALUES THIS EVENING THROUGH THE OVERNIGHT INTO
TOMORROW MORNING ARE PROGGED TO BE OVER 250 M2/S2. EVEN-THOUGH CAPE
VALUES WILL BE LOW WITH VALUES PROGGED TO BE UNDER 1000 J/KG...
STRONG SHEAR AND IMPRESSIVE DYNAMICS SHOULD BE ENOUGH TO PRODUCE
SEVERE THUNDERSTORMS WITH STRONG DAMAGING WINDS AND ISOLATED
TORNADOES POSSIBLE.

ON TOP OF THAT...RICH TROPICAL MOISTURE WILL BE PUMPED ACROSS THE
FORECAST AREA ON STRONG SOUTH TO SOUTHWEST WINDS. MEAN WINDS
BETWEEN 85H-5H ARE PROGGED TO BE AROUND 45 KTS THROUGH THE OVERNIGHT
AND TUE MORNING. PWAT VALUES ON THE 18Z UPPER AIR SOUNDING ARE
ALREADY 1.6 INCHES WHICH IS AN ANOMALY OF 200 PERCENT OF NORM. PWAT
WILL CONTINUE TO INCREASE WITH VALUES NEAR 2 INCHES...WHICH WILL BE
OVER 225 PERCENT OF NORM. RAINFALL RATES WITH SOME OF THE STORMS
SHOULD BE BETWEEN 1.5 AND 2 INCHES PER HOUR. WITH FLOW BECOMING
PARALLEL TO THE TROUGH COULD SEE SOME TRAINING OF CELLS. 2 TO 4
INCHES AREA WIDE IS VERY POSSIBLE WITH SOME LOCATIONS SEEING 6+
INCHES WHERE TRAINING MAY OCCUR. THEREFORE...WILL ISSUE FLOOD WATCH
FOR THE ENTIRE FORECAST AREA.

.SHORT TERM...
FIRST WAVE OF SEVERE WEATHER LOOKS TO BE HEADED TOWARD THE FORECAST
AREA FOR SOUTHEAST TEXAS OVER THE NEXT COUPLE OF HOURS. INITIAL
SHORT WAVE THAT HAS BROUGHT TORNADIC ACTIVITY IN THE KHGX FA IS
BEGINNING TO LIFT OUT AND WILL MOVE OVER SOUTHEAST TEXAS AND EXTREME
WESTERN LOUISIANA DURING THE LATTER HALF OF THIS AFTERNOON AND THIS
EVENING.

ANOTHER SQUALL LINE IS THEN EXPECTED OVERNIGHT INTO TUE MORNING.
RIGHT NOW LOOKS LIKE BEST CHANCE FOR SEVERE WEATHER WITH THIS LINE
WILL BE BETWEEN 3 AM AND 9 AM GIVE OR TAKE A FEW HOURS.

.EXTENDED...
DRIER AIR TO MOVE IN QUICKLY LATER ON TUESDAY WITH NICE FALL WEATHER
FOR THE REST OF THE WEEK. NEXT CHANCE OF RAIN ON SUNDAY.

.PRELIMINARY POINT TEMPS/POPS...

KLCH 68 75 49 72 / 90 80 00 00
KBPT 68 75 48 72 / +  60 00 00
KAEX 67 73 46 68 / 90 80 00 00
KLFT 69 74 50 71 / 70 90 00 00

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH THROUGH TUE NOON ALL PARISHES.
TORNADO WATCH 952 UNTIL MIDNIGHT FOR VERNON...RAPIDES...BEAUREGARD...
ALLEN...CALCASIEU...JEFFERSON DAVIS...CAMERON
TX...FLOOD WATCH THROUGH TUE NOON ALL COUNTIES.
     TORNADO WATCH 952 UNTIL MIDNIGHT ALL COUNTIES.
GM...SMALL CRAFT ADVISORY ENTIRE COASTAL WATERS.

MARCOTTE
Hazardous weather outlook, Nov 17, 5:05 AM CST, 16 hours 10 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-172300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
505 AM CST MON NOV 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
A STRONG UPPER LEVEL SYSTEM WILL COMBINE WITH ABUNDANT TROPICAL
MOISTURE TO PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON WITH A
SQUALL LINE MOVING INTO SOUTHEAST TEXAS TONIGHT. SEVERE WEATHER
IS POSSIBLE OVER SOUTHEAST TEXAS THIS AFTERNOON AND AREAWIDE
TONIGHT WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES
POSSIBLE. HEAVY RAIN WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE SQUALL LINE WILL PROGRESS ACROSS SOUTH LOUISIANA THROUGH
TUESDAY MORNING WITH THE THREAT OF SEVERE WEATHER AND HEAVY RAIN
CONTINUING. A COLD FRONT WILL SWEEP IN BEHIND THE FRONT BRINGING MUCH
MORE STABLE CONDITIONS THROUGH SATURDAY. AN APPROACHING COLD FRONT
WILL BRING A CHANCE OF THUNDERSTORMS ON SUNDAY.

.INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
MAY BE REQUIRED THIS AFTERNOON INTO TUESDAY MORNING.

WILEY

In the hours before

Special weather statement, Nov 17, 4:45 PM CST, 4 hours 30 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-180600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
445 PM CST MON NOV 17 2003

...SIGNIFICANT SEVERE WEATHER AND HEAVY RAINFALL EVENT POSSIBLE...

.SYNOPSIS...
A STRONG UPPER LEVEL STORM SYSTEM...COLD FRONT AND TROPICAL MOISTURE
WILL COMBINE TO PRODUCE THE POSSIBILITY OF SEVERE WEATHER AND HEAVY
RAINFALL INTO TUESDAY. THE FIRST BATCH OF SEVERE WEATHER WILL BE
POSSIBLE THIS EVENING IN SOUTHEAST TEXAS AND EXTREME WESTERN
LOUISIANA AS AN UPPER LEVEL SYSTEM MOVES OVER THE AREA. SEVERE
THUNDERSTORMS AND HEAVY RAINFALL WILL AGAIN BE POSSIBLE LATER TONIGHT
AND TUESDAY MORNING AS A SQUALL LINE IS EXPECTED TO DEVELOP AND MOVE
ACROSS THE REGION. THIS LINE IS EXPECTED TO ENTER THE LAKES AREA OF
SOUTHEAST TEXAS BY 3 AM...CONTINUING ON INTO THE LAKE CHARLES...
ALEXANDRIA AND BEAUMONT AREAS AROUND 6 AM...THEN FINALLY ACROSS THE
LAFAYETTE AREA AROUND 9 AM.

.SEVERE WEATHER...
A QUICK CHANGE IN DIRECTION OF WINDS RIGHT ABOVE THE SURFACE WILL
PROVIDE A CHANCE FOR SOME TORNADOES DURING THE EVENING HOURS IN
SOUTHEAST TEXAS. DURING THE OVERNIGHT...WINDS ARE EXPECTED TO BECOME
MORE IN LINE ABOVE THE SURFACE. HOWEVER THESE WINDS WILL BE VERY
STRONG AND COULD PRODUCE DAMAGE AS THEY REACH THE SURFACE. ISOLATED
TORNADOES WILL ALSO BE POSSIBLE WHERE THUNDERSTORM WINDS COLLIDE
TOGETHER. WITH VERY COOL TEMPERATURES MOVING ACROSS IN THE MID
LEVELS OF THE ATMOSPHERE...LARGE HAIL CAN ALSO OCCUR.

.HEAVY RAINFALL...
SOUTHERLY WINDS WILL BRING RICH TROPICAL MOISTURE ACROSS THE AREA.
THIS WILL PRODUCE HEAVY RAINFALL WITH AN AVERAGE OF 2 TO 4 INCHES.
WHERE THUNDERSTORMS RE-DEVELOP AND MOVE OVER THE SAME AREA...HIGHER
RAINFALL AMOUNTS WILL BE POSSIBLE WITH LOCALIZED AMOUNTS REACHING 6
OR MORE INCHES. THIS WILL CAUSE FLOODING OF STREETS AND LOW-LYING
AREAS. ALSO...THESE RAINFALL AMOUNTS COULD PUT THE PINE ISLAND BAYOU
AND VILLAGE CREEK INTO FLOOD.

.MARINE...
SOUTHERLY WINDS WILL INCREASE OVER THE COASTAL WATERS AS THE STORM
SYSTEM APPROACHES...AND A SMALL CRAFT ADVISORY IS IN EFFECT. STRONG
THUNDERSTORMS WILL ALSO DEVELOP OVERNIGHT. THESE STORMS WILL HAVE
THE POSSIBILITY OF PRODUCING WINDS OVER 45 KNOTS.

REMEMBER...AREAS AROUND THE GULF COAST USUALLY SEE A SECONDARY PEAK
IN SEVERE WEATHER AND HEAVY RAINFALL EVENTS. STAY TUNED TO LOCAL
MEDIA AND NOAA WEATHER RADIO FOR POSSIBLE WATCHES AND WARNINGS.
ALSO...IF YOU HAVE A WEATHER RADIO...MAKE SURE IT IS IN THE ALERT
MODE BEFORE YOU GO TO SLEEP.

ALSO...YOU CAN SEE THE LATEST WEATHER INFORMATION AND RADAR PICTURES
ON THE INTERNET AT www.srh.noaa.gov/lch.

RUA
Local storm report, Nov 17, 8:12 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
812 PM CST MON NOV 17 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    KOUNTZE                   TX   TSTM WND DMG
11/17/03   HARDIN                         EM REPORTS ROOF DAMAGE AND
                                          LARGE TREE LIMBS DOWN.

THM
Local storm report, Nov 17, 8:20 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
820 PM CST MON NOV 17 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    ROGANVILLE                TX   1.75 INCH HAIL
11/17/03   JASPER                         SHERIFFS DEPT REPORTED GOLF
                                          BALL SIZE HAIL.

THM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Newton

When
November 17, 9:15 PM CST to 9:16 PM CST
Where
Newton County, 13 mi NE of Burkeville
Rating
F2
Path length
1 mi
Path width
20 yd
Property damage
$1.0 million
Reported by
NWS STORM SURVEY
Coordinates
31.133, -93.483

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyThe tornado archive for Texas, 2003Warnings in Texas, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328596.